Carnitine-associated encephalopathy caused by long-term treatment with an antibiotic containing pivalic acid

Yasuko Makino, Tokio Sugiura, Tetsuya Ito, Naruji Sugiyama, Norihisa Koyama

Research output: Contribution to journalArticle

15 Citations (Scopus)

Abstract

An 18-month-old boy was treated with an antibiotic containing pivalic acid for 6 months for intractable otitis media and then developed repeated convulsions and loss of consciousness. Laboratory data showed hypoglycemia and hypocarnitinemia. Intravenous administration of glucose was ineffective against the seizures and loss of consciousness. However, the patient regained consciousness and recovered soon after intravenous infusion of carnitine. To our knowledge, intravenous carnitine administration that contributed to marked improvements in neurologic deficit caused by administration of an antibiotic containing pivalic acid has not been reported previously. These findings indicate that long-term use of such antibiotics should be avoided.

Original languageEnglish
JournalPediatrics
Volume120
Issue number3
DOIs
Publication statusPublished - 01-09-2007

Fingerprint

Carnitine
Brain Diseases
Unconsciousness
Anti-Bacterial Agents
Intravenous Administration
Seizures
Otitis Media
Neurologic Manifestations
Consciousness
Hypoglycemia
Intravenous Infusions
Therapeutics
Glucose
pivalic acid

All Science Journal Classification (ASJC) codes

  • Pediatrics, Perinatology, and Child Health

Cite this

Makino, Yasuko ; Sugiura, Tokio ; Ito, Tetsuya ; Sugiyama, Naruji ; Koyama, Norihisa. / Carnitine-associated encephalopathy caused by long-term treatment with an antibiotic containing pivalic acid. In: Pediatrics. 2007 ; Vol. 120, No. 3.
@article{d31ab644ca4f48128c46c0996e41e3f0,
title = "Carnitine-associated encephalopathy caused by long-term treatment with an antibiotic containing pivalic acid",
abstract = "An 18-month-old boy was treated with an antibiotic containing pivalic acid for 6 months for intractable otitis media and then developed repeated convulsions and loss of consciousness. Laboratory data showed hypoglycemia and hypocarnitinemia. Intravenous administration of glucose was ineffective against the seizures and loss of consciousness. However, the patient regained consciousness and recovered soon after intravenous infusion of carnitine. To our knowledge, intravenous carnitine administration that contributed to marked improvements in neurologic deficit caused by administration of an antibiotic containing pivalic acid has not been reported previously. These findings indicate that long-term use of such antibiotics should be avoided.",
author = "Yasuko Makino and Tokio Sugiura and Tetsuya Ito and Naruji Sugiyama and Norihisa Koyama",
year = "2007",
month = "9",
day = "1",
doi = "10.1542/peds.2007-0339",
language = "English",
volume = "120",
journal = "Pediatrics",
issn = "0031-4005",
publisher = "American Academy of Pediatrics",
number = "3",

}

Carnitine-associated encephalopathy caused by long-term treatment with an antibiotic containing pivalic acid. / Makino, Yasuko; Sugiura, Tokio; Ito, Tetsuya; Sugiyama, Naruji; Koyama, Norihisa.

In: Pediatrics, Vol. 120, No. 3, 01.09.2007.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Carnitine-associated encephalopathy caused by long-term treatment with an antibiotic containing pivalic acid

AU - Makino, Yasuko

AU - Sugiura, Tokio

AU - Ito, Tetsuya

AU - Sugiyama, Naruji

AU - Koyama, Norihisa

PY - 2007/9/1

Y1 - 2007/9/1

N2 - An 18-month-old boy was treated with an antibiotic containing pivalic acid for 6 months for intractable otitis media and then developed repeated convulsions and loss of consciousness. Laboratory data showed hypoglycemia and hypocarnitinemia. Intravenous administration of glucose was ineffective against the seizures and loss of consciousness. However, the patient regained consciousness and recovered soon after intravenous infusion of carnitine. To our knowledge, intravenous carnitine administration that contributed to marked improvements in neurologic deficit caused by administration of an antibiotic containing pivalic acid has not been reported previously. These findings indicate that long-term use of such antibiotics should be avoided.

AB - An 18-month-old boy was treated with an antibiotic containing pivalic acid for 6 months for intractable otitis media and then developed repeated convulsions and loss of consciousness. Laboratory data showed hypoglycemia and hypocarnitinemia. Intravenous administration of glucose was ineffective against the seizures and loss of consciousness. However, the patient regained consciousness and recovered soon after intravenous infusion of carnitine. To our knowledge, intravenous carnitine administration that contributed to marked improvements in neurologic deficit caused by administration of an antibiotic containing pivalic acid has not been reported previously. These findings indicate that long-term use of such antibiotics should be avoided.

UR - http://www.scopus.com/inward/record.url?scp=34548434010&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=34548434010&partnerID=8YFLogxK

U2 - 10.1542/peds.2007-0339

DO - 10.1542/peds.2007-0339

M3 - Article

C2 - 17724113

AN - SCOPUS:34548434010

VL - 120

JO - Pediatrics

JF - Pediatrics

SN - 0031-4005

IS - 3

ER -